Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 41, NWS Cheyenne, WY

June 20, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Jun 20, 2022, 4:25 AM MDT for 4 counties in Wyoming. It took effect at Jun 20, 2022, 9:00 AM MDT. It was in force for 19 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 4:25 AM MDT (10:25 UTC)
In effect from
Jun 20, 2022, 9:00 AM MDT
Expired
Jun 21, 2022, 4:01 AM MDT
In force
19 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 1:56 PM MDTNON-TSTM WND GST 653 Nw Elk Mountain, WYMESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT).
Jun 20, 2:03 PM MDTNON-TSTM WND GST 662 Ne Rawlins, WYASOS STATION KRWL 1 ENE RAWLINS.
Jun 20, 2:12 PM MDTNON-TSTM WND GST 621 Ese Sinclair, WYMESONET STATION WY14 1.5 E SINCLAIR (WYDOT).
Jun 20, 2:32 PM MDTNON-TSTM WND GST 583 Nw Arlington, WYMESONET STATION WY22 2.7 NW ARLINGTON (WYDOT).
Jun 20, 2:36 PM MDTNON-TSTM WND GST 6010 Ssw Hanna, WYMESONET STATION WY16 10.5 SW HANNA (WYDOT).
Jun 20, 2:40 PM MDTNON-TSTM WND GST 629 Wnw Elk Mountain, WYMESONET STATION WY17 8.9 S HANNA (WYDOT).
Jun 20, 2:44 PM MDTNON-TSTM WND GST 707 Nw Elk Mountain, WYMESONET STATION WY18 HALLECK RIDGE (WYDOT).
Jun 20, 2:56 PM MDTNON-TSTM WND GST 623 Nw Elk Mountain, WYMESONET STATION WY19 2.9 NW ELK MOUNTAIN (WYDOT).
Jun 20, 6:32 PM MDTHIGH SUST WINDS 408 S Sibley Peak, WYMESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT). AVERAGE SUSTAINED WIND FOR PAST HOUR ENDING AT 632 PM MDT. PEAK GUST WAS 57 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4863 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS75 KCYS 201025
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
425 AM MDT Mon Jun 20 2022

WYZ110-210000-
/O.NEW.KCYS.HW.W.0041.220620T1500Z-220621T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
425 AM MDT Mon Jun 20 2022

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT
TUESDAY...

* WHAT...West to southwest winds 35 to 45 mph with gusts up to 60
  mph expected.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...9 AM MDT today until 6 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-107-210000-
/O.NEW.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bordeaux, Wheatland, and Guernsey
425 AM MDT Mon Jun 20 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 AM
MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Much of Platte County including Interstate 25 between
  Chugwater and Glendo.

* WHEN...3 PM MDT today until 6 AM MDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.
&&

$$

CLH
3 follow-up statements
353 
WWUS75 KCYS 201223
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
623 AM MDT Mon Jun 20 2022

WYZ110-210000-
/O.CON.KCYS.HW.W.0041.220620T1500Z-220621T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
623 AM MDT Mon Jun 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...West to southwest winds 35 to 45 mph with gusts up to 
  60 mph expected.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...9 AM MDT today until 6 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-107-210000-
/O.CON.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bordeaux, Wheatland, and Guernsey
623 AM MDT Mon Jun 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO 6 AM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Much of Platte County including Interstate 25 between 
  Chugwater and Glendo.

* WHEN...3 PM MDT today until 6 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight and high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
874 
WWUS75 KCYS 201953
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
153 PM MDT Mon Jun 20 2022

WYZ110-210400-
/O.CON.KCYS.HW.W.0041.000000T0000Z-220621T1200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
153 PM MDT Mon Jun 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ106-107-210400-
/O.CON.KCYS.HW.W.0041.220620T2100Z-220621T1200Z/
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bordeaux, Wheatland, and Guernsey
153 PM MDT Mon Jun 20 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...East Platte County and Central Laramie Range and 
  Southwest Platte County.

* WHEN...Until 6 AM MDT Tuesday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

BW
875 
WWUS75 KCYS 211001
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
401 AM MDT Tue Jun 21 2022

WYZ106-107-110-211115-
/O.CAN.KCYS.HW.W.0041.000000T0000Z-220621T1200Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
and Elk Mountain
401 AM MDT Tue Jun 21 2022

...HIGH WIND WARNING IS CANCELLED...

Wind gusts in excess of 60 MPH are no longer expected. However,
occasional gusts near 40 MPH may still occur for a few more hours. 

$$

CLH

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 19, 2:55 PM MDT, 13 hours 30 minutes earlier.

Area forecast discussion, Jun 19, 2:55 PM MDT, 13 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT Sun Jun 19 2022

.SHORT TERM...(This evening through Monday night)
Issued at 130 PM MDT Sun Jun 19 2022

KEY MESSAGES:

1) Marginal Risk for severe thunderstorms across southeast Wyoming
and the Nebraska panhandle between now and around 9 PM MDT tonight.
Main threats will include strong, damaging winds, up to 60 to 70
mph, and small hail, up to one inch.

2) Isolated shower to thunderstorm chances in the northern Nebraska
panhandle Monday afternoon.

Discussion: Showers have begun to initiate over portions of south
central Wyoming where satellite is showing a large swath of
monsoonal moisture streaming northward and extending as far east as
the Wyoming/Nebraska state line. Current PWATs are near 0.6 to 0.9
inches. As this moisture is pushed northeast, the showers and
thunderstorms will extend east through southeast Wyoming and the
Nebraska panhandle. RAP13 atmospheric soundings are showing a pretty
strong inverted-V, indicating the primary threat will be strong
winds, but we cannot rule out small hail being mixed in. CAPE values
are not that impressive right now, near 500 J/kg, but that should
increase, especially in the central and northern Nebraska panhandle
through the afternoon into evening hours. RAP13 is showing 1500-2500
J/kg this afternoon, so if the thunderstorms can initiate and move
northeast, they will be moving into a more favorable environment.
Cloud cover may inhibit much of this  Shear values are a bit
limiting today as they are near 25 to 35 knots, which is weaker than
ideal for developing strong thunderstorms. However, with strong
southwest winds aloft, if the thunderstorms can develop, as they
collapse, those strong winds can mix down to the surface and cause
damage or even loft objects into the air. These strong winds aloft
will also lead to quicker storm motions with these thunderstorms,
limiting any flood potential.

As far as the Mullen Burn Scar, like the previous discussion
mentioned, due to these fast storm motions, the only way flooding
would become a concern is if storms train over the same area of the
burn scar. Looking at the most recent hires guidance, it seems
unlikely, however we will monitor any flood threat through the
evening.

Monday looks to be mostly hot and dry with a chance for an isolated
shower or thunderstorm in the northern Nebraska panhandle. Hires
guidance is showing any development being east of our cwa, but if
the system slows down, the instability and moisture could remain
further west. Winds could be strong Monday night as the low makes
its final push northeast out of our cwa and if the strong winds
aloft can mix down to the surface.

.LONG TERM...(Tuesday through Sunday)
Issued at 256 PM MDT Sun Jun 19 2022

The main concern with this portion of the forecast is the
thunderstorm chances next weekend.

Tuesday-Thursday: The models are in fairly good agreement with the
moisture being rather scarce through this period. Good subsidence
will set the stage for a cool and breezy start on Tuesday morning.
However, surface high pressure will continue to build into the area
through the course of the day and allow for mild conditions to
prevail during the afternoon. Some return flow is expected to setup
late Tuesday into and may bring up some smoke from the New Mexico
fires. However, the low level flow does not appear to be that strong
which may limit any smoke. The NAM is showing another distinct
shortwave moving through central Wyoming on Wednesday, but the other
models are not supporting this feature as much. Regardless, it will
remain dry which may result in some gusty winds and near critical
fire weather conditions Tuesday and Wednesday. Thursday we will see
a bit more moisture advection ahead of the next shortwave moving
through the Canadian providences.

Friday-Sunday: There is still some uncertainty in the period,
especially on how far south the shortwave in the Canadian
providences affects the northern Plains. Currently, the models are
showing a fairly distinct front moving through the forecast area
Friday afternoon into Friday night. Not too confident at this point
that this feature will bring severe weather, due to limited
moisture. However, there may be enough to produce some strong storms
with some hail. Otherwise, once this front exits the area Saturday
morning we will turn cooler on Saturday with the possibility of some
lingering showers and storms. Cannot rule out a few showers and
thunderstorms on Sunday as well as the upper level flow turns more
towards the northwest which will tend to keep things unstable.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1136 AM MDT Sun Jun 19 2022

Latest radar loop was showing a cluster of showers and isolated
thunderstorms developing over Sweetwater county. This activity
will slowly progress east into KRWL during the next couple of
hours. Could see some isolated wind gusts up to 40 mph from the
showers. More scattered convection is expected to develop over the
higher terrain late this afternoon and start affecting the
KLAR/KCYS around 21z with the bulk of this convection lifting
northeast into the Nebraska TAF sites mainly after 00z. The main
threat with these storms will be small hail and gusty winds with
brief heavy rainfall. The convection should dissipate mainly
after sunset with the models showing drier air punching into the
area.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Sun Jun 19 2022

Despite the monsoonal moisture, areas are trending drier than
initially forecast. Widespread shower and thunderstorm chances
across southeast Wyoming and the Nebraska panhandle through Sunday
night. A hot and dry trend beginning Monday will continue until
Friday when the next chance of precipitation is.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...LK
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...LK
Hazardous weather outlook, Jun 19, 2:20 PM MDT, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
220 PM MDT Sun Jun 19 2022

NEZ002-003-019>021-054-055-095-096-202030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated showers and thunderstorms possible in northern Nebraska
panhandle Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-202030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail. Confidence is low in
impacts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:39 AM MDTSpecial Weather StatementCYSLaramie36 min
Jun 20, 12:13 PM MDTSpecial Weather StatementCYSGoshen32 min
Jun 20, 12:26 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte49 min
Jun 20, 1:09 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Jun 20, 1:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara45 min
Jun 20, 1:59 PM MDTSpecial Weather StatementCYSNiobrara31 min

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.